Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 92, NWS Northern Indiana

December 22, 2017

NWS Northern Indiana issued this small craft advisory at Dec 22, 2017, 3:29 PM EST. It took effect at Dec 23, 2017, 4:00 AM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2017, 3:29 PM EST (20:29 UTC)
In effect from
Dec 23, 2017, 4:00 AM EST
Expired
Dec 23, 2017, 11:00 PM EST
In force
19 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

746 
WHUS73 KIWX 222029
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
329 PM EST Fri Dec 22 2017

LMZ043-046-230430-
/O.NEW.KIWX.SC.Y.0092.171223T0900Z-171224T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
329 PM EST Fri Dec 22 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST
SATURDAY...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect from 4 AM to 7 PM EST
Saturday. 

* WINDS...Northwest to north 10 to 20 knots with gusts to 25
  knots.

* WAVES...Increasing to 3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
5 follow-up statements
533 
WHUS73 KIWX 230248
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
948 PM EST Fri Dec 22 2017

LMZ043-046-231100-
/O.CON.KIWX.SC.Y.0092.171223T0900Z-171224T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
948 PM EST Fri Dec 22 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 7 PM EST
SATURDAY...

* WINDS...Northwest to north 10 to 20 knots. 

* WAVES...Building to 3 to 6 feet Saturday

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
195 
WHUS73 KIWX 230906
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
406 AM EST Sat Dec 23 2017

LMZ043-046-231700-
/O.EXT.KIWX.SC.Y.0092.000000T0000Z-171224T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
406 AM EST Sat Dec 23 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WINDS...Northwest 10 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
127 
WHUS73 KIWX 231534
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1034 AM EST Sat Dec 23 2017

LMZ043-046-232345-
/O.CON.KIWX.SC.Y.0092.000000T0000Z-171224T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1034 AM EST Sat Dec 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WINDS...Northwest 10 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
271 
WHUS73 KIWX 232041
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
341 PM EST Sat Dec 23 2017

LMZ043-046-240400-
/O.CON.KIWX.SC.Y.0092.000000T0000Z-171224T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
341 PM EST Sat Dec 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS
EVENING...

* WINDS...North 5 to 15 knots.

* WAVES...3 to 6 feet...subsiding under 4 feet by midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
594 
WHUS73 KIWX 240410
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1110 PM EST Sat Dec 23 2017

LMZ043-046-240515-
/O.EXP.KIWX.SC.Y.0092.000000T0000Z-171224T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1110 PM EST Sat Dec 23 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Dec 22, 3:19 PM EST, 10 minutes earlier.

Area forecast discussion, Dec 22, 3:19 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
319 PM EST Fri Dec 22 2017

.SYNOPSIS...
Issued at 111 PM EST Fri Dec 22 2017

Patchy light drizzle will end this afternoon with highs generally
from the mid 30s to mid 40s. Light snow is expected for areas
south of highway 24 late tonight into Saturday morning with
accumulations around an inch possible. More widespread snow is
then expected on Sunday with 1 to 2 inches for the entire area.
Much colder air will then arrive for the middle of next week with
highs around 20 and lows around 10. Periodic lake effect snow will
be possible through much of next week.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 317 PM EST Fri Dec 22 2017

Drizzle will linger over SE zones through the afternoon into early
evening as nearly stationary boundary slowly gets pushed eastward by
our next system. Drying out this evening for most areas before the
next wave currently over the southern plains moves north and east
into the area after midnight Fri into Sat morning. Main plume of
moisture will remain south of our CWA but northern edge of precip
will clip areas in our SE. Recent HIRES guidance is keeping areas
north of US 24 dry with a tight gradient south. Precip starts out
as rain then transitions to snow as winds shifts to more
northerly bringing in cold air dropping temps below freezing Sat
morning. Not expecting much snow accumulation (less than 1 inch)
due to warm afternoon Fri temps near 50F.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 317 PM EST Fri Dec 22 2017

Another shortwave ejects eastward Sunday into Sunday night through
the region. Cold temps in place will lead to all precip falling as
snow. Compared to the previous system, this one has stronger upper
level forcing associated with it. Positive vorticity advection
resulting in strong omega values over much of the CWA will lead to
widespread snowfall starting 12Z Sunday morning. Expected snowfall
accumulations 2-3 inches area wide with heaviest amounts south of US
24. WNW flow on backend of system will initiate LES to form downwind
of the lake and could linger throughout Christmas day. Additional 1
to 2 inches possible in far NW IN and SW lower MI.

Coldest air mass of the season intrudes the region by Christmas
evening as lows fall into the teens. Due to snow pack from Sunday
and clearing out overnight Monday had to cut temps considerably from
the blend. Single digit lows expected Monday night and Tuesday night
with wind chills Tuesday night dipping below 0F across much of the
area.

Several chances of LES Monday through Thursday with the best chance
Tuesday as another shortwave passes quickly through the area.
Another synoptic system possible by late next week but confidence is
low because of the lack in agreement between model guidance.
Below normal temps stick around for the entire period but with
some moderation by late week compared to early in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1251 PM EST Fri Dec 22 2017

Stagnant LIFR conditions were at the onset of the TAF period.
Some improvement is expected this afternoon given the ongoing
synoptic pattern, diurnal trends, and conditional climatology. The
flow appears too weak to really improve conditions later in the
TAF period, so have only conditions improving to low MVFR/010 at
FWA and MVFR/025 at SBN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD/Skipper
SHORT TERM...Heidelberger
LONG TERM...Heidelberger
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 22, 6:23 AM EST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
623 AM EST Fri Dec 22 2017

INZ018-022>027-032>034-OHZ004-005-015-016-024-025-231130-
Allen IN-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
623 AM EST Fri Dec 22 2017

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...Today and Tonight

Light snow will develop late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light snow will continue through Saturday morning. Total
accumulations around an inch are possible.

Additional snowfall of 1 to 2 inches is expected on Sunday.

Very cold air is expected next week. High temperatures will be in
the teens to lower 20s with wind chills in the single digits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003>009-012>017-020-MIZ077>081-OHZ001-002-231130-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-White-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
623 AM EST Fri Dec 22 2017 /523 AM CST Fri Dec 22 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

1 to 2 inches of snow is expected on Sunday with additional lake
effect snow showers on Monday.

Very cold air is expected next week. High temperatures will be in
the teens to lower 20s with wind chills in the single digits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-231130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
623 AM EST Fri Dec 22 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions hazardous to small craft will be possible this weekend
through next week.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.